Oregon, 2011

High Wind in Oregon, December 30, 2011

December 30, 2011 · NWS MFR · 2 events in 2 counties and zones

An incoming cold front with strong southwest winds aloft brought high winds to portions of South Central Oregon.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFR wrote it up.

An incoming cold front with strong southwest winds aloft brought high winds to portions of South Central Oregon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before the first event at Dec 29, 8:36 PM PST, 5 hours 2 minutes earlier.

Area forecast discussion, Dec 29, 8:36 PM PST, 5 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
836 PM PST THU DEC 29 2011

.UPDATE...I BUMPED UP WINDS SOME FOR THE EAST SIDE AND SHASTA
VALLEY PER MODEL TRENDS AND RECENT OBSERVATIONS.

&&

.DISCUSSION...THE JUICIEST ATMOSPHERE OF THE WET SEASON THUS FAR IS
IMPINGING UPON THE FORECAST AREA. DEEP MOISTURE IS EVIDENT ON THE
AFTERNOON MEDFORD BALLOON SOUNDING WITH 0.99 INCHES PRECIPITABLE
WATER...AND SATELLITE IMAGERY ESTIMATES SHOW 1.3 INCHES PWAT VALUES
JUST OFFSHORE. A QUICK LOOK BACK AT OBSERVATIONS OVER THE PAST MONTH
SHOWS CURRENT DEW POINT TEMPERATURES 10 DEGREES MORE THAN AT ANY
POINT IN DECEMBER. ALL THIS POINTS TO MODERATE TO HEAVY RAINFALL
EXPECTED ACROSS THE FORECAST AREA. AT LEAST A HALF INCH OF RAIN
SHOULD ACCUMULATE MOST PLACES...INCLUDING MUCH OF THE EAST
SIDE...THROUGH THE NEXT 18 HOURS. ANOTHER 3 TO 5 INCHES IS LIKELY
OVER THE COAST RANGE...WITH MORE THAN AN INCH OVER THE CASCADES AND
WESTERN SISKIYOU COUNTY. A HYDROLOGIC OUTLOOK CONTINUES TO
HIGHLIGHT THE EXPECTED RISES IN RIVERS...CREEKS...AND STREAMS
THROUGH TOMORROW.

SNOW LEVELS CURRENTLY ARE ABOVE 7000 FEET. ANNIE SPRINGS NEAR CRATER
LAKE REGISTERS 40F AT THIS TIME. SO MOST PRECIPITATION OVERNIGHT
WILL FALL AS RAIN...BUT THE COLD FRONTAL PASSAGE FRIDAY MORNING WILL
DROP TEMPERATURES SHARPLY. AND STRONG WESTERLY FLOW WILL PROMOTE
UPSLOPE SNOW SHOWERS ALONG THE WEST-FACING TERRAIN. THEREFORE...A
WINTER WEATHER ADVISORY HAS BEEN ISSUED FOR THE CASCADES FROM CRATER
LAKE NORTHWARD FOR 3 TO 6 INCHES ABOVE 4000 FEET...AND A FOOT
POSSIBLE ABOVE 6000 FEET.

WINDS ARE RAMPING UP AHEAD OF THE COLD FRONT. PRESSURE GRADIENTS ARE
INCREASING AND THE SOUTH-NORTH ONES ARE FORECAST TO PEAK LATE
TONIGHT INTO EARLY FRIDAY. THEREFORE...A WIND ADVISORY IS OUT FOR
THE SHASTA VALLEY AND A HIGH WIND WARNING COVERS MAINLY THE AREA
FROM PAISLEY TO SILVER LAKE IN LAKE COUNTY. FRIDAY WILL BE A
BLUSTERY DAY FOR MOST LOCATIONS GIVEN 50KT+ 700MB FLOW AND STRONG
MIXING BEHIND THE COLD FRONT.

SEE THE PREVIOUS DISCUSSION BELOW FOR MORE DETAILS ON THE FRONTAL
PASSAGE AND GLIMPSE INTO THE EXTENDED OUTLOOK.

&&

.AVIATION...A STRONG COLD FRONT WILL GENERATE HAZARDOUS FLYING
CONDITIONS THROUGH FRIDAY. INCREASING SOUTH TO SOUTHWEST FLOW WILL
CAUSE SIGNIFICANT TURBULENCE TONIGHT THROUGH FRIDAY. WIDESPREAD LOW
LEVEL MOISTURE WILL MAINTAIN MAINLY MVFR CEILINGS ACROSS THE
FORECAST AREA THROUGH FRIDAY...BUT MODERATE TO HEAVY RAIN
WILL PRODUCE OCCASIONAL IFR CONDITIONS...ESPECIALLY ALONG THE WEST
SLOPES OF TERRAIN AND IN VALLEYS WHERE MOISTURE POOLS. WINDS AND
PRECIPITATION WILL DIMINISH SIGNIFICANTLY ON SATURDAY...YIELDING
MUCH MORE FAVORABLE FLYING CONDITIONS.

&&

.CLIMATE...RECENT RAINFALL NOW ENSURES THAT THIS DECEMBER WILL NOT BE
THE DRIEST ON RECORD FOR MEDFORD...BUT COULD STILL LAND IN THE TOP
TEN DRIEST SINCE 1911. A CLOSER CALL WILL OCCUR IN ROSEBURG...WHERE
AS OF YESTERDAY THIS DECEMBER WAS THE DRIEST BY 1.16 INCHES. GIVEN A
FORECAST OF ABOUT 1 INCH THROUGH TOMORROW AND A DRY WEEKEND
AHEAD...IT COULD BE A RECORD DRY PERIOD FOR THE UMPQUA BASIN.
LASTLY...CRATER LAKE SNOWFALL IS CURRENTLY THE LOWEST FOR ANY
DECEMBER ON RECORD BY 4.6 INCHES. BUT THIS WILL LIKELY NOT LAST
GIVEN THE FOOT OF SNOW POSSIBLE EXPECTED BEHIND THE COLD FRONT
FRIDAY.

&&

.PREV DISCUSSION... /ISSUED 304 PM PST THU DEC 29 2011/

SHORT TERM...WARM FRONT LIFTING NORTH ACROSS THE AREA TONIGHT WILL
GET MOST AREAS WET...AND SOME OF THE WEST SIDE VERY WEST AS A RICH
PLUME OF MOISTURE SEEN IN BLENDED TPW SATELLITE PIX AIMS INTO THE
AREA FROM THE PACIFIC. ADDITIONAL PRECIPITATION TOTALS TONIGHT
THROUGH FRIDAY MORNING WILL RANGE FROM 3-5 INCHES ACROSS THE SOUTH
COAST AND COAST RANGE OF CURRY AND JOSEPHINE COUNTIES...TO BETWEEN
1/2 AND 1 1/2 INCHES INLAND FROM THE WEST-SIDE VALLEYS TO THE
CASCADES AND SISKIYOUS. AREAS EAST OF THE CASCADES WILL GET ANYWHERE
FROM A FEW HUNDREDTHS TO NEARLY AN INCH...WITH THE HIGHER AMOUNTS
OCCURRING FROM KLAMATH FALLS TO PAISLEY AND NORTH. THE PRECIP WILL
CHANGE OVER TO SNOW FRIDAY MORNING AS A STRONG COLD FRONT PUSHES
THROUGH. SNOW LEVELS ABOVE 6000 FEET EARLY WILL LOWER BY AFTERNOON
TO BETWEEN 3500 AND 4000 FEET. A WINTER WEATHER ADVISORY HAS BEEN
ISSUED FOR THE CASCADES AROUND CRATER LAKE...BUT AREAS FROM 140 TO
SISKIYOU SUMMIT ARE NOT EXPECTED TO GET ENOUGH PRECIPITATION BY THE
TIME SNOW LEVELS LOWER TO AMOUNT TO A SIGNIFICANT TRAVEL IMPACT.
THIS COULD CHANGE AS THERE IS SOME UNCERTAINTY WITH HOW SNOW LEVELS
BEHAVE AS THE COLD FRONT COMES IN. PRECIP RATES SHOULD INCREASE TO
MODERATE AND LOCALLY HEAVY...AND MAY ALLOW SNOW LEVELS TO LOWER
SOONER THAN ANTICIPATED. FOR NOW WE'VE STAYED THE COURSE...BUT
WILL NEED TO MONITOR THE SITUATION AS IT DEVELOPS.

PRECIP TAPERS QUICKLY FRIDAY NIGHT WITH COLDER AND DRY WEATHER UNDER
HIGH PRESSURE THROUGH THE WEEKEND. AREAS OF WEST SIDE VALLEY FOG
AND FREEZING FOG ARE LIKELY. A WEAK FRONT WILL GRAZE THE SUNDAY
NIGHT AND THE WEST SIDE HAS SOME RAIN CHANCES WITH THIS SYSTEM BUT
AMOUNTS WILL BE LIGHT. THIS SYSTEM SEEMS TO HAVE TRENDED DRIER THAN
PREVIOUSLY ADVERTISED. STAVISH

LONG TERM...MONDAY THROUGH THURSDAY...THERE IS GENERALLY GOOD
AGREEMENT BETWEEN THE OPERATIONAL MODELS AND THE ENSEMBLES DURING
THE EARLY DAYS OF 2012 NEXT WEEK. THE PERIOD BEGINS WITH A
SHORTWAVE LIFTING NORTHEASTWARD IN THE FAST SOUTHWEST FLOW ALOFT
ON MONDAY FROM NEAR 130W. THE BULK OF THE ENERGY APPEARS TO BE
DIRECTED TOWARD WESTERN WASHINGTON AND NORTHERN OREGON...BUT OUR
COAST AND WEST SIDE VALLEYS INTO THE CASCADES HAVE THE BEST CHANCE
TO SEE A BIT OF RAIN BUT PRECIP AMOUNTS LOOK LIGHT AT THIS TIME. A
HIGHLY AMPLIFIED PATTERN WILL EXIST OVER THE REST OF THE COUNTRY
AS A STRONG RIDGE WILL BE CENTERED ACROSS THE ROCKIES INTO THE
PLAINS WITH A DEEP TROUGH BRINGING ONE OF THE FIRST TRUE COLD
SNAPS TO THE EASTERN US. THIS IS WHERE THE COLD AIR WILL BE ACROSS
THE COUNTRY...MEANING OUR SNOW LEVELS WILL GENERALLY BE HIGH WITH
THE LIFTING SHORTWAVE MONDAY. ANY LEFTOVER RAIN WILL END MONDAY
NIGHT...AND A RIDGE OF HIGH PRESSURE RETURNS TO THE CWA BEGINNING
EARLY TUESDAY AND LASTING THROUGH AT LEAST TUESDAY NIGHT. THIS
WILL RESULT IN DRY WEATHER BUT ALSO PROBABLY BRING THE USUAL FOG
IN THE VALLEYS...ESPECIALLY GIVEN PLENTY OF MOISTURE THAT WILL
ALREADY EXIST NEAR THE GROUND FROM THE RECENT WET SPELL.
TEMPERATURES IN THE VALLEYS WILL BE IMPACTED BY THE FOG BUT THE
HILLS AND MOUNTAINS WILL BE GENERALLY ABOVE NORMAL WITH LOWERING
HUMIDITY DURING THE DAYTIME.

TIMING DIFFERENCES BEGIN TO DEVELOP BY LATE WEDNESDAY AS THE ECMWF
BRINGS PRECIPITATION INTO THE NORTHWEST PART OF THE CWA AHEAD OF A
TROUGH CENTERED ALONG 140W...WHICH WOULD REACH THE COAST BY LATE
THURSDAY. THE GFS DEPICTS THIS TROUGH BECOMING CUT OFF FROM THE FLOW
NEAR 135W...KEEPING ANY PRECIP OUT OF THE CWA UNTIL THURSDAY. THE
ENSEMBLES MOSTLY AGREE WITH THE ECMWF/S SOLUTION OF THE RIDGE
BREAKING DOWN AND MOVING EAST WEDNESDAY AS A TROUGH REACHES THE
COAST LATE THURSDAY. THE CURRENT FCST REFLECTS THE ECMWF SOLUTION
WITH REGARDS TO TIMING AND PRECIP COVERAGE.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...HIGH WIND WARNING UNTIL 1 PM PST FRIDAY FOR ORZ031.
     WINTER WEATHER ADVISORY FROM 7 AM TO 7 PM PST FRIDAY FOR ORZ027.

CA...WIND ADVISORY UNTIL 10 AM PST FRIDAY FOR CAZ081.
PZ...HAZARDOUS SEAS WARNING UNTIL 7 AM PST FRIDAY FOR
     PZZ350-356-370-376.
     SMALL CRAFT ADVISORY FOR WINDS UNTIL 1 AM PST FRIDAY FOR
     PZZ350-370.

SK/MS
Hazardous weather outlook, Dec 29, 4:43 PM PST, 8 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
443 PM PST THU DEC 29 2011

ORZ031-301400-
CENTRAL AND EASTERN LAKE COUNTY-
443 PM PST THU DEC 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
OREGON.

.DAY ONE...TONIGHT

NO SIGNIFICANT WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A HIGH WIND WARNING IS IN EFFECT FROM 1 AM FRIDAY THROUGH 1 PM
FRIDAY AFTERNOON...SEE THE LATEST WEATHER MESSAGE FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ027-301400-
SOUTH CENTRAL OREGON CASCADES-
443 PM PST THU DEC 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
OREGON.

.DAY ONE...TONIGHT

NO SIGNIFICANT WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A WINTER WEATHER ADVISORY IS IN EFFECT FROM 7 AM FRIDAY MORNING TO
7 PM FRIDAY EVENING...SEE THE LATEST WINTER WEATHER MESSAGE FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Dec 29, 8:28 PM PST, 5 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
828 PM PST THU DEC 29 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     NON-TSTM WND DMG SUMMER LAKE             42.97N 120.78W
12/29/2011                   LAKE               OR   PUBLIC

            BARN DAMAGE NEAR MP77 NEAR SUMMER LAKE.

&&

KEENE
Local storm report, Dec 29, 10:47 PM PST, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
1047 PM PST THU DEC 29 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     HEAVY RAIN       1 SSW OBRIEN            42.05N 123.71W
12/29/2011  E1.02 INCH       JOSEPHINE          OR   TRAINED SPOTTER

            22 HR RAINFALL FROM MIDNIGHT TO 1000 PM PST.

&&

BUNNAG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Central & Eastern Lake County

When
December 30, 1:38 AM PST to 6:38 AM PST
Where
Central & Eastern Lake County forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
Official NWS Observations
Coordinates
42.793, -120.387 (the zone’s center; the record gives no point)

The Summer Lake RAWS recorded gusts of 61 mph or greater continuously during this interval. The highest gusts were 70 mph at 30/0338 and 30/0438 PST.

High Wind, Northern & Eastern Klamath County & Western Lake County

When
December 30, 12:30 PM PST to 12:35 PM PST
Where
Northern & Eastern Klamath County & Western Lake County forecast zone
Measured
70 kt (81 mph) estimated gust
Reported by
Official NWS Observations
Coordinates
42.740, -121.018 (the zone’s center; the record gives no point)

A spotter 10SSE Sprague River reported that wind gusts estimated at 60-80 mph broke off a juniper tree about half way up. The diameter of the tree at the break was 1 foot. Winds were still blowing 50-60 mph at the time of the report.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2011Every state in 2011This day in weather historyWarnings in Oregon, December 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 353205, 353207.